Alert archive / California / Wind Advisories in 2020

Wind Advisory 18, NWS Phoenix, AZ

May 18, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 18, 2020, 1:47 PM PDT for Imperial County, California. It took effect at May 19, 2020, 3:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 18, 2020, 1:47 PM PDT (20:47 UTC)
In effect from
May 19, 2020, 3:00 PM PDT
Expired
May 19, 2020, 11:00 PM PDT
In force
8 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS75 KPSR 182047
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
147 PM MST Mon May 18 2020

CAZ562-190900-
/O.NEW.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
/O.CON.KPSR.WI.Y.0017.200518T2300Z-200519T1600Z/
Imperial County Southwest-
147 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...
...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 9 AM PDT Tuesday. 
  For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-190900-
/O.NEW.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
/O.EXB.KPSR.WI.Y.0017.200518T2300Z-200519T0700Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
147 PM PDT Mon May 18 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Western Imperial County.

* WHEN...For the first Wind Advisory, until midnight PDT 
  tonight. For the second Wind Advisory, from 4 PM to 11 PM PDT 
  Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
344 
WWUS75 KPSR 190657
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1157 PM MST Mon May 18 2020

CAZ566-191900-
/O.EXP.KPSR.WI.Y.0017.000000T0000Z-200519T0700Z/
/O.CON.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1157 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TO 11 PM PDT
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County.

* WHEN...For the first Wind Advisory, until midnight PDT 
  tonight. For the second Wind Advisory, from 4 PM to 11 PM PDT 
  Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-191900-
/O.CON.KPSR.WI.Y.0017.000000T0000Z-200519T1600Z/
/O.CON.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
Imperial County Southwest-
1157 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TO 11 PM PDT
TUESDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 9 AM PDT Tuesday. 
  For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
106 
WWUS75 KPSR 190842
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
142 AM MST Tue May 19 2020

CAZ562-192200-
/O.EXT.KPSR.WI.Y.0018.200519T2200Z-200520T0600Z/
/O.CON.KPSR.WI.Y.0017.000000T0000Z-200519T1600Z/
Imperial County Southwest-
142 AM PDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 9 AM PDT this 
  morning. For the second Wind Advisory, from 3 PM this 
  afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-192200-
/O.EXT.KPSR.WI.Y.0018.200519T2200Z-200520T0600Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
142 AM PDT Tue May 19 2020

...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 18, 10:40 AM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 18, 10:40 AM PDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 AM MST Mon May 18 2020

.SYNOPSIS...
Temperatures will gradually cool through the middle of the week as
a dry weather disturbance slides through the region. This system
will also bring a notable increase in winds and fire danger,
especially across parts of southeast California and the lower
Colorado River Valley. Calmer and very seasonable weather will
return by the end of the week.

&&

.DISCUSSION...
Short Term (through Wednesday morning):
A pronounced PV anomaly continues to spin towards northern
California with the southward extending trough axis sweeping into
southern California. Objective analysis indicates H5 height falls
now spreading into far western Arizona with tightening baroclinicity
and pressure gradients juxtaposed with the aforementioned trough
axis. Midtropospheric winds were responding with H7 speeds 25-30kt
overspreading the forecast area. Deepening mixing depths through the
afternoon will aid in transporting a portion of this higher momentum
air to the surface (gusts ~30mph should start to become common by
mid afternoon). This scenario is also ripe for mountain rotor
development through SW Imperial County, and a Wind Advisory
continues for this area later today where gusts 40+ mph and some
blowing dust are possible.

The aforementioned upper trough will pivot eastward into the Great
Basin Tuesday, though the strongest height falls and cold air
advection will remain situated to the north of the CWA. Regardless,
the cooler overall airmass will be spreading east behind the trough
resulting in temperatures nearly 10F cooler than today. Tropospheric
flow will remain quite strong associated with the steep midlevel
temperature gradients and will continue to support breezy
conditions. Although cooler, drier air will also advect into the
forecast area supporting elevated to locally critical fire weather
conditions. Overnight temperatures into Wednesday morning will also
be quite cool with many outlying/rural desert locations reaching the
50s - likely the coolest readings we may see for a long time.

Medium Range (Wednesday through Monday):
Broad upper troughing will occur across the western CONUS
through next weekend, which will keep very hot temperatures in
check and closer to seasonal normals. Other than periodic
breeziness, very quiet weather looks likely in the wake of the
departing storm system.

&&

.AVIATION...Updated at 1740Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will become a more significant aviation issue through Tuesday
under clear skies. A brief period of southerly cross winds (possibly
exceeding 10kt) are likely early this afternoon before veering to a
southwest direction by mid afternoon. Widespread gusts around 25kt
are possible through early/mid evening before decoupling. The time
frame of easterly drainage winds may be brief Tuesday morning with
directions possibly turning back to a southerly component by mid
morning then strengthening again later Tuesday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will be the greatest weather concern through Tuesday under
clear skies. Southerly winds gusting to 25kt will be preferred at
KBLH before veering later in the evening. West winds will be most
common at KIPL becoming very strong after sunset with gusts in
excess of 30kt possible. Reduced slantwise visibilities from lofted
blowing dust are likely, and even periods of restricted sfc
visibilities are possible with this blowing dust. Speeds will
finally decrease somewhat by sunrise Tuesday morning.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Temperatures slightly below normal during the middle of the week
will warm back closer to the seasonal average by the weekend. The
stronger winds experienced earlier in the week will relax somewhat
with more typical afternoon upslope gusts. The breeziest conditions
look to occur on Friday and Saturday afternoon. Minimum afternoon
humidity levels will consistently fall to around 10% while overnight
recovery levels range from about 25-40% in eastern districts and
closer to 30-50% in western districts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 4 PM this afternoon to 9 AM PDT Tuesday for
     CAZ562.

&&

DISCUSSION...MO/Rogers
AVIATION...MO
FIRE WEATHER...MO/Rogers

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.